Skip to content
Problem with INR
avatar
An_254011 posted:
My aunt, 46 years old, had an open heart surgery 25 years ago, and she had two valve replacements.


Over the past couple of years she have been experiencing excessive bleeding during her period that led us to took her to the hospital numerous times.

Now Her INR is 6 (and it supposed to be 3 according to her physician), she is currently on Marivan 8 mg (warfarin).


Recently her symptoms had deteriorated, she had a clot in her right eye, and also experiencing swollen feet.


We need advice on how to adjust the INR to 3, and what's the best course for treatment she should follow..

Thank you and please let me know if you need any further information that I failed to cover.
Reply
 
avatar
cardiostarusa1 responded:
Hi:

"Now Her INR is 6 (and it supposed to be 3 according to her physician), she is currently on Marivan 8 mg (warfarin)."


"We need advice on how to adjust the INR to 3, and what's the best course for treatment she should follow."

Please note that WebMD/WebMD forums does not provide medical advice.

Your aunt should consult with her doctor(s).

General info-only

About PT/INR


For those on warfarin-therapy, as reported, it is best to manage warfarin according to the International Normalized Ratio (INR) guidelines.

For most clinical conditions/situations, an INR of 2.0/2.5 to 3.0 indicates the appropriate dosage. An INR above 5.0 can be dangerous. An INR of 1.0 indicates no warfarin effect/benefit at all.

The best way to maintain a proper (appropriate for one's specific condition) INR warfarin level is to basically keep one's diet (food and beverages), prescription drug-therapy, etc., the same from day-to-day.

A change/changes in metabolism (or other factors and conditions) can sometimes be responsible for fluctuating/different levels of warfarin.

Best of luck to your aunt.

Take care,

CardioStar*

WebMD member (since 8/99)



-

-


Be well-informed

Cleveland Clinic

Understanding Coumadin

http://my.clevelandclinic.org/drugs/Coumadin/hic_Understanding_Coumadin.aspx

Truestar

Warfarin/Coumadin

Introduction

INTERACTIONS

http://www.truestarhealth.com/Notes/1539003.html

_ . _

Special WARNINGS about Coumadin/warfarin

Treatment with so-called blood thinners (it actually does not do that) may increase the risk that fatty plaque will break away from the wall of an artery and lodge at another point, causing the blockage of a blood vessel. If noticing any of the following symptoms, contact your doctor immediately -

_ . _


Foods that contain Vitamin K (includes green vegetables)

One can eat all the greens/green leafy veggies one wants, that is, just AS LONG AS one consistently eats the same veggies/the same amount each day/every week, and with the warfarin dosage being adjusted accordingly, one should do fine.

- -

Informational/support site for heart valve replacement patients, and for those who may/will require this type of major surgery soon.

SEE: FORUMS

http://www.valvereplacement.org/forums/forum.php


-

Quote!

"Be a questioning patient. TALK to your DOCTOR questions. Studies show that patients who and ASK the most QUESTIONS, and are most assertive, get the best results. Be vigilant and speak up!"

- Charles Inlander, People's Medical Society
 
avatar
jean2005 replied to cardiostarusa1's response:
Is that 2 to 2.5 through 3 a valid INR number for those with metal valves? I have several cardio docs and they are not in agreement with numbers on this. Can you clarify? Thanks!

Just a little background on me: 56 yr old female with replaced mitral valve (2010), AFib, CHF, and severe RA. Pending an ICD in Jan 2014. heart function at 30%
 
avatar
Muhanad replied to cardiostarusa1's response:
Thank you for you reply, it is really helpful...
We will make sure she sees a physician to control her diet, she could also use to gain a little bit of weight.


I wonder if you can give any advice regarding the treatment of the blood clot in the eye, as she can't see clearly with it, and her Doctor said she is gonna have to accept to live with it (no treatment available).

Regards,
 
avatar
cardiostarusa1 replied to Muhanad's response:
You're welcome.

Regarding the blood clot, my elderly mom has had one in her eye for several years now. Coincidentally, her eye doctor, who is also an eye surgeon, has an elderly mom with the same problem, and has sent her to see several specialists, unfortunately, with no results.

Since there is [apparently> no available procedure to clear it, and he didn't want my mom to waste time like his mom did, all he could do was recommend that she take an eye vitamin (mineral supplement) twice a day to possibly prevent this from occurring to her good eye.

Take good care,

CardioStar*



-
 
avatar
cardiostarusa1 replied to jean2005's response:
Hi:

For most clinical conditions/situations, an INR of 2.0/2.5 to 3.0 indicates the appropriate dosage.

eMedicine/Medscape

Prosthetic Heart Valves Workup


Prothrombin time (PT)/international normalized ratio (INR):

Recommendations vary as to the target INR.

The following is offered as a general guideline, but remember that therapy must be individualized.

Mechanical valves: Aortic valve INR is 2-3; mitral valve INR is 2.5-3.5; Patients with atrial fibrillation should be kept at the higher end of this range. In patients with low hemorrhage risk, low-dose aspirin is recommended in addition to warfarin.

http://emedicine.medscape.com/article/780702-workup


Take care,

CardioStar*



-
 
avatar
jean2005 replied to cardiostarusa1's response:
Thank you, CardioStar!
 
avatar
cardiostarusa1 replied to jean2005's response:
You're welcome.

Take good care,

CardioStar*



- [a style="cursor:pointer;color:#006699;">Report This


Featuring Experts

James Beckerman, MD, FACC, is a cardiologist at the Providence St. Vincent Heart Clinic in Portland, OR. He graduated summa cum laude from Harvard Col...More

Helpful Tips

potassium levels
talk to your physician and check your meds on WebMD -- some med combinations either deplete or increase potassium levels in your ... More
Was this Helpful?
1 of 1 found this helpful

Expert Blog

The Heart Beat - James Beckerman, MD, FACC

Dr. James Beckerman shares how small, livable lifestyle changes can have a real impact on your risk of heart attack and stroke...Read More

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health General and Consultative Heart Care Center